Alert archive / Montana / Special Weather Statements in 2018

Special Weather Statement, NWS Missoula, MT

March 2, 2018Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Mar 2, 2018, 1:12 PM MST for Missoula County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2018, 1:12 PM MST (20:12 UTC)
Expired
Mar 2, 2018, 2:00 PM MST
In force
48 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 19 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS85 KMSO 022012
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
112 PM MST FRI MAR 2 2018
 
MTZ001-003>006-043-022100-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT-
112 PM MST FRI MAR 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MISSOULA...
SOUTHWESTERN LAKE...SOUTHEASTERN SANDERS...NORTHWESTERN GRANITE AND
NORTH CENTRAL RAVALLI COUNTIES UNTIL 200 PM MST...

At 112 PM MST, Doppler radar was tracking intense snow showers along
a line extending from Paradise to near Wye to near Woodside. Movement
was northeast at 25 mph.

Winds in excess of 30 mph will be possible with these storms.
Visibility one-half mile or less will be possible.

Locations impacted include...
Missoula, Ravalli, Lolo, Stevensville, St. Ignatius, Florence, Arlee,
Old Agency, Wye, Evaro, Bonner-West Riverside, East Missoula, Dixon,
Frenchtown, Paradise, Moiese, Charlo, Fort Connah, Perma and Quigley.

LAT...LON 4773 11451 4715 11366 4655 11362 4632 11412
      4686 11416 4739 11493
TIME...MOT...LOC 2012Z 228DEG 20KT 4737 11481 4689 11412 4629 11406 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Mar 2, 8:10 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Mar 2, 8:10 AM MST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
810 AM MST Fri Mar 2 2018

.UPDATE...Issued a winter storm warning for portions of Lemhi
county.

&&

.DISCUSSION...Road conditions are hazardous south of Leadore Idaho
so the winter weather advisory has be upgraded to a winter storm
warning.

&&

.AVIATION...Snow will periodically impact KSMN and KBTM through
the day today with low visibility and low ceilings in the heavier
snow showers. Snow will overspread the region through the day,
bringing intermittent low ceil/vsby to KMSO and KGPI after
02/1800Z. Gusty winds will also be present at all aviation
sites now through later this evening, roughly about 03/0300Z.
Conditions will begin to improve around this same time, except for
perhaps KGPI.

&&

.PREV DISCUSSION... /ISSUED 329 AM MST Fri Mar 2 2018/

DISCUSSION...Moisture is moving from south to north this morning
across north central Idaho into western Montana. So far, snow and
blowing snow appear to be impacting travel in the locations
previously expected: Gilmore Summit, Lost Trail Pass, and to a
lesser extent Whitebird Grade outside of Grangeville, ID. Snow has
also been observed in some valleys of central Idaho and NW MT
this morning, but coverage appears to be minimal at this time.
This will change as the day continues and moisture becomes more
widespread across the region. Precipitation will shift northward,
starting as a rain/snow mix in some valleys before transitioning
over to all snow later today.

For northwest Montana: a period of intense snow is likely to
occur later this evening, roughly from Highway 93 Eureka to
Kalispell and eastward to the Rocky Mountain Front. Due to this, a
Winter Weather Advisory has been issued for later this afternoon
through Saturday morning to account for snowfall and resultant
difficult travel. Kalispell-proper is not yet included in a
Winter Weather Advisory, but it may need to be added later today,
should conditions look favorable for increased impacts.

After a quick period of drier conditions Saturday morning, an
additional round of light snow is anticipated Saturday night
through Sunday. Once again, impacts will likely be mostly confined
to area mountain passes, with snow producing generally light
accumulations.

Aside from some lingering snow in the highest terrain, Monday
through mid-week should be a quieter weather period for the
Northern Rockies as high pressure attempts to build over the
western United States. Temperatures are expected to maintain
seasonal normals during this stretch of time. More active weather
returns for late week into next weekend.

AVIATION...Snow will periodically impact KSMN and KBTM through
the day today with low visibility and low ceilings in the heavier
snow showers. Snow will overspread the region through the day,
bringing intermittent low ceil/vsby to KMSO and KGPI after
02/1800Z. Gusty winds will also be present at all aviation
sites now through later this evening, roughly about 03/0300Z.
Conditions will begin to improve around this same time, except for
perhaps KGPI.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST this morning ABOVE 5000
     FEET for the Butte/Blackfoot Region.

     Winter Weather Advisory from 3 PM this afternoon to 9 AM MST
     Saturday West Glacier Region.

ID...Winter Weather Advisory until 5 PM MST this afternoon Western
     Lemhi County.

     Winter Weather Advisory until 5 PM MST this afternoon Eastern
     Lemhi County.

     Winter Storm Warning until 11 AM MST this morning Eastern Lemhi
     County.

&&

In the hours before

Local storm report, Mar 2, 9:13 AM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
913 AM MST FRI MAR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     SNOW             2 SW NEWCOMB            45.90N 112.55W
03/02/2018  E3.5 INCH        SILVER BOW         MT   TRAINED SPOTTER

&&
Local storm report, Mar 2, 9:15 AM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
915 AM MST FRI MAR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             1 WNW SALMON            45.18N 113.92W
03/02/2018  M2.5 INCH        LEMHI              ID   TRAINED SPOTTER

&&
Local storm report, Mar 2, 11:39 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1139 AM MST FRI MAR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     SNOW             GRANGEVILLE             45.93N 116.12W
03/02/2018  E2.5 INCH        IDAHO              ID   DEPT OF HIGHWAYS

&&
Local storm report, Mar 2, 11:40 AM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1140 AM MST FRI MAR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     SNOW             6 NNE WHITE BIRD        45.83N 116.24W
03/02/2018  E5.0 INCH        IDAHO              ID   DEPT OF HIGHWAYS

&&
Special weather statement, Mar 2, 1:12 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
112 PM MST FRI MAR 2 2018

MTZ001-003>006-043-022100-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT-
112 PM MST FRI MAR 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MISSOULA...
SOUTHWESTERN LAKE...SOUTHEASTERN SANDERS...NORTHWESTERN GRANITE AND
NORTH CENTRAL RAVALLI COUNTIES UNTIL 200 PM MST...

At 112 PM MST, Doppler radar was tracking intense snow showers along
a line extending from Paradise to near Wye to near Woodside. Movement
was northeast at 25 mph.

Winds in excess of 30 mph will be possible with these storms.
Visibility one-half mile or less will be possible.

Locations impacted include...
Missoula, Ravalli, Lolo, Stevensville, St. Ignatius, Florence, Arlee,
Old Agency, Wye, Evaro, Bonner-West Riverside, East Missoula, Dixon,
Frenchtown, Paradise, Moiese, Charlo, Fort Connah, Perma and Quigley.

LAT...LON 4773 11451 4715 11366 4655 11362 4632 11412
      4686 11416 4739 11493
TIME...MOT...LOC 2012Z 228DEG 20KT 4737 11481 4689 11412 4629 11406

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 8:08 AM MSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more14 hr
Mar 2, 2:02 PM MSTSpecial Weather StatementMSOMissoula43 min
Mar 2, 2:03 PM MSTSpecial Weather StatementMSOLake42 min
Mar 2, 2:47 PM MSTSpecial Weather StatementMSOLincoln43 min
Mar 2, 2:48 PM MSTSpecial Weather StatementMSOPowell42 min
Mar 2, 3:48 PM MSTSpecial Weather StatementMSODeer Lodge, Granite, Lake, Missoula, Powell, Silver Bow57 min
Mar 2, 8:08 AM MSTWinter Storm WarningMSOLemhi2 hr

Nearby

Special Weather Statements in Montana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.